Mississippi, 2005

Tornadoes and Damaging Winds in Mississippi, January 7, 2005

January 7, 2005 · NWS JAN · 12 events in 8 counties and zones

8 thunderstorm wind, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 7, 2:35 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 7, 2:35 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CST FRI JAN 7 2005

.SYNOPSIS...
EXPECT THE SURFACE LOW TO TRACK NEAR KCBM DURING THE EVENING TAKING
THE REMAINING RAINFALL EAST OF THE CWFA SOMETIME AFTER MIDNIGHT
TONIGHT. THEN A HIGH PRESSURE RIDGE BUILDS FROM THE OH VALLEY TO THE
TX COAST SATURDAY EASING SEWD TO THE CAROLINA COAST BY MONDAY UNDER
NEARLY ZONAL FLOW ALOFT ACROSS THE SRN HALF OF THE CONUS. NEXT
WEEK...A POLAR VORTEX ROTATES FROM CENTRAL CANADA TOWARD HUDSON BAY
CARVING OUT A DEEP UPPER TROUGH AXIS OVER CENTRAL NA BY WEDNESDAY.
THIS TROUGH MOVES THROUGH ERN CONUS BY FRIDAY BRINGING A CHANGE BACK
TO WINTER COLD FOR THE REGION.

&&

.SHORT TERM...
THE GFS MODELS SEEMS TO BE DOING A PRETTY GOOD JOB IN INITIALIZING
THE RAINS AND SURFACE LOW THIS AFTERNOON. RAINS SHOULD CONTINUE THIS
EVENING WITH SOME DECENT DOWNPOURS AS PWATS WILL BE CLOSE TO 1.6
INCHES. WITH LIMITED INSTABILITY RAIN WILL BE DOMINATING WITH A FEW
ISOLATED THUNDERSTORMS FOR THIS EVENING. 7-5H LAPSE RATES 5.5-6C
WITH SHOWALTERS 0 TO NEAR -1 THIS EVENING AS BEST UVV CROSSES NORTH
HALF OF FORECAST AREA. INCREASING UPPER DIVERGENCE SHOULD PERSIST
FROM 00Z-09Z BEFORE SYSTEM PULLS EAST WHILE LOW LEVEL CONVERGENCE
FIELDS NEVER DO GET VERY IMPRESSIVE. ALL IN ALL...LOOK FOR
WIDESPREAD 1/2 INCH RAINS AND LOCALLY 1 INCH BEFORE ENDING PRIOR TO
SUNRISE.

DRYING OUT PROCESS AND CLEARING SATURDAY MORNING WILL SET UP A
MOSTLY CLEAR SATURDAY NIGHT WITH LIGHT N WINDS. LOOK FOR A RETURN
TO SLY FLOW ON SUNDAY WITH MORE HIGH LEVEL MOISTURE STREAMING
BACK INTO THE REGION AS WARMING TREND A GOOD BET GOING INTO THE
MEDIUM RANGE. MADE SMALL CHANGES TO POPS AND TEMPS.

.LONG TERM...
MILDER AIRMASS CONTINUES INTO MONDAY AND HOLDS THROUGH THE MIDDLE OF
NEXT WEEK WITH HIGHS FREQUENTLY TOPPING 70F ONCE AGAIN MONDAY
THROUGH WEDNESDAY. WEDNESDAY LOOKS TO BE THE WARMEST DAY WITH HIGHS
TOPPING OUT IN THE MIDDLE 70S AS SOUTHERLY FLOW BRINGS IN THE WARM
GULF AIR. SOME WARM ADVECTION SHOWERS...WHICH DEVELOP FROM IMPULSES
IN SOUTHWEST FLOW ALOFT...WILL MOVE IN FOR MONDAY NIGHT
INTO TUESDAY NIGHT BEFORE THUNDERSTORMS DEVELOP AHEAD OF THE
APPROACHING UPPER TROUGH ON WEDNESDAY.

A STRONG UPPER TROUGH SWINGS AROUND THE POLAR VORTEX OVER
NORTHERN CANADA AND PUSHES INTO THE REGION BY MIDWEEK. WIND FIELDS
INTENSIFY WITH A POTENTIAL OF LINE OF STRONG/SEVERE THUNDERSTORMS
WEDNESDAY NIGHT INTO EARLY THURSDAY AS A STRONG COLD FRONT CROSSES
THE REGION THURSDAY. THE GFS PUTS THE REGION IN A RIGHT REAR QUAD OF
THE UPPER JET OF AROUND 130 KNOTS WITH A LOW LEVEL JET OF AROUND 60
KNOTS. THE RAINS WILL MOVE OUT THURSDAY EVENING AS A 1035 SURFACE
HIGH SETTLES INTO THE SOUTHERN PLAINS. WILL NEED TO CONTINUE
MONITORING MODEL TRENDS FOR THIS SYSTEM AS THE POLAR VORTEX MOVING S
IN CANADA JERKS A PIECE OF SIBERIAN AIR INTO NORTH AMERICA.  THIS
AIRMASS DIVES TOWARD THE NORTHERN CONUS NEXT FRIDAY SETTING US UP
FOR ANOTHER COLD HOLIDAY WEEKEND. MADE MINOR CHANGES TO TEMPS AND
POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       48  59  46  70 / 100  20  10  0
MERIDIAN      49  63  44  69 / 100  30  10  0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

17
Hazardous weather outlook, Jan 7, 2:00 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST FRI JAN 07 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082000-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
200 PM CST FRI JAN 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT TO FRIDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI
WEDNESDAY NIGHT AND THURSDAY.

A HEALTHY COLD FRONT WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT
AND THURSDAY. WIND FIELDS THROUGH THE ATMOSPHERE ARE FORECAST TO
INTENSIFY...INCREASING THE POTENTIAL FOR SUPERCELL STORMS AHEAD
OF AND ALONG THE FRONTAL BOUNDARY. SEVERAL DAYS OF SOUTHERLY FLOW
AHEAD OF THE FRONT WILL FORCE MOIST GULF AIR INTO THE REGION. THE
AIR MASS OVER THE AREA WILL HAVE THE POTENTIAL FOR SUFFICIENT
WIND SHEAR AND INSTABILITY FOR STRONG THUNDERSTORM DEVELOPMENT.
STAY TUNED FOR UPDATED INFORMATION FROM YOUR NATIONAL WEATHER
SERVICE IN JACKSON.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL ACTIVATION COULD BE NEEDED BY THE MIDDLE OF
NEXT WEEK IN SUPPORT OF HAZARDOUS WEATHER OPERATIONS.
OTHERWISE...ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 24 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Hinds

When
January 7, 5:17 PM CST to 5:18 PM CST
Where
Hinds County, 4 mi NW of Jackson
Rating
F1
Path length
0.6 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
32.367, -90.217

This tornado touched down 4 miles northwest of Downtown Jackson and caused damage on Bonita Street and Andrea Lane. One home was destroyed as its roof was blown off, three other homes sustained major damage with 5 others having minor damage. Additionally, a few fences and several trees were blown down.

Thunderstorm Wind, Hinds

When
January 7, 5:20 PM CST to 5:25 PM CST
Where
Hinds County, 3 mi NW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.367, -90.200

Several shingles were blown off a church roof on Country Club Drive. A couple of trees were blown down at Northside Drive and Bowling Street. One tree fell on a mobile home.

Tornado, Lincoln

When
January 7, 6:55 PM CST to 6:59 PM CST
Where
Lincoln County, 4 mi SE of Bogue Chitto
Rating
F1
Path length
2 mi
Path width
200 yd
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
31.400, -90.400

This tornado downed numerous trees and power lines across Pleasant Hill Road, Shady Grove Road and Willow Road as it tracked northeast for 2 miles. One mobile home was overturned and destroyed. Two other homes sustained damage at the corner of Fox and Windmill Roads.

Thunderstorm Wind, Lawrence

When
January 7, 7:26 PM CST to 7:35 PM CST
Where
Lawrence County, 5 mi SSW of Monticello
Measured
75 kt (86 mph) estimated gust
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
31.483, -90.150

A 4 mile long swath of wind damage occurred south of Monticello with dozens of trees blown down and scattered structural damage. One home on Highway 27 sustained damage. East of there, on Highway 587, a residence, mechanics shop and shed were destroyed.

Thunderstorm Wind, Covington

When
January 7, 8:17 PM CST to 8:18 PM CST
Where
Covington County, 3 mi SW of Collins
Measured
66 kt (76 mph) estimated gust
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
31.600, -89.583

Two chicken houses were destroyed along with several trees blown down in the Mount Horeb Community.

Thunderstorm Wind, Covington

When
January 7, 8:20 PM CST to 8:32 PM CST
Where
Covington County, 2 mi N of Collins
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
31.667, -89.550

Wind damage occurred along a 6 mile path from just north of Collins to just south of Hot Coffee. From the Salem community to near Hot Coffee, mainly along Hopewell Road, Numerous trees were uprooted and damaged. One mobile home was turned over and destroyed just south of Hot Coffee.

Thunderstorm Wind, Covington

When
January 7, 8:35 PM CST
Where
Covington County, Seminary
Measured
62 kt (71 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -89.500

A home in Seminary sustained minor damage.

Thunderstorm Wind, Lauderdale

When
January 7, 9:20 PM CST to 9:26 PM CST
Where
Lauderdale County, Meridian Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
32.333, -88.750

Wind damage began on a portion of Key Field where a few trees were blown down along with a large wooden fence. A roof to a hanger was pealed back and a door to another hanger was blown in. One airplane in the hanger was damaged. The damaging wind continued north-northeast to Downtown Meridian were two roof were damaged on C Street and 20th Ave.

Thunderstorm Wind, Clarke

When
January 7, 9:30 PM CST to 9:32 PM CST
Where
Clarke County, 7 mi SW of Quitman
Measured
64 kt (74 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
31.983, -88.817

Several pine trees were blown down and one home sustained damage. This occurred southwest of Quitman on Stagecoach Road, just west of Highway 18.

Tornado, Lamar

When
January 7, 9:35 PM CST to 9:40 PM CST
Where
Lamar County, 3 mi NW of Purvis
Rating
F2
Path length
3 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
31.183, -89.450

This tornado touched down at Hayden Road and Purvis Oloh Road and tracked north-northeast for 3 miles before lifting near Highway 589, 3 miles north of Purvis. The track basically was along Hayden Road and it was this area that receive the most significant damage. Six homes sustained minor to major roof damage and dozens of trees were uprooted and snapped. The worst damaged was to a home that lost most of its roof and second floor.

Tornado, Forrest

When
January 7, 9:53 PM CST to 9:57 PM CST
Where
Forrest County, 6 mi S of Hattiesburg
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$125,000
Reported by
NWS STORM SURVEY
Coordinates
31.233, -89.317

This tornado touched down just west of Interstate 59, 1 mile south of exit 59 for Highway 98, and tracked east for 2 miles crossing Browns Bridge Road and dissipating around Leffler Road. Just off Browns Bridge Road, one chicken house was destroyed and a mobile home had part of its roof torn off. Numerous trees were also blown down.

Thunderstorm Wind, Forrest

When
January 7, 9:55 PM CST
Where
Forrest County, 4 mi S of Hattiesburg
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.267, -89.317

Several trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432905, 5432906, 5432907, 5432994, 5433002, 5432995, 5432996, 5432997, 5432998, 5432999, 5433000, 5433001.